Hail, Aitkin
- When
- March 8, 4:36 AM CST
- Where
- Aitkin County, 1.18 mi NW of Aitkin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.540, -93.720
25 in diameter fell over northern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Hail up to 1.25 in diameter fell over northern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 8, 3:36 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 336 AM CST TUE MAR 8 2016 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 335 AM CST TUE MAR 8 2016 AS OF 9Z THIS MORNING... ISOLATED SHOWERS AND A FEW DISCRETE THUNDERSTORMS WERE MOVING INTO THE CWA ALONG AND AHEAD OF A WARM FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL MN AND INTO NW WISCONSIN AND LOWER MICHIGAN. FCST NAM BUFR SOUNDINGS AS WELL AS SPC MESOSCALE ANALYSIS REVEAL ELEVATED MUCAPE RANGING FROM 500-2000 J/KG ACROSS MUCH OF MN AND WI AND THESE CELLS WERE CERTAINLY CAPITALIZING ON IT WHILE MUCH OF THE CWA REMAINS IN THE MID TO UPPER 30S... DESPITE A SEVERE BUT SHALLOW INVERSION UP TO AROUND 1700 FT AGL. THE CENTER OF THE INCOMING SFC LOW PRESSURE SYSTEM WAS LOCATED IN EASTERN SD WITH A DRY SLOT EXTENDING NORTHWARD ACROSS NEBRASKA AND SE SOUTH DAKOTA... AND SEVERAL LIGHTNING STRIKES WERE OBSERVED ON THE WESTERN SIDE OF THE VORT MAX. PWATS REMAIN INCREDIBLY HIGH AT 0.61 INCHES AS OBSERVED BY THE 00Z INL SOUNDING WHICH IS APPROACHING 90+ PERCENTILE LEVELS FOR EARLY MARCH... ACCORDING TO SPC'S SOUNDING CLIMATOLOGY. THE SYNOPTIC SCALE ALSO REFLECTS THIS UNUSUAL PATTERN... WITH INTENSE UPPER LEVEL TROUGHING ACROSS THE SOUTHWESTERN US AND STRONG RIDGING ACROSS THE SOUTHEASTERN US... CREATING A SURGE OF MOISTURE OUT OF THE GULF... ALLOWING MIXING RATIOS IN THE 7-8 G/KG RANGE ACROSS THE UPPER MIDWEST. ASX AND COQ WERE THE ONLY SITES REPORTING FOG AS OF 9Z. WITH A SATURATED LOW LEVEL SOUNDING AND IMPRESSION... WILL MAINTAIN THE MENTION OF FOG FOR MUCH OF CWA... THOUGH OCCASIONAL SHOWERS MAY BREAK UP ANY LOW VIS. THE LOW PRESSURE CENTER WILL MOVE NE ACROSS MN TODAY... REACHING THE MN ARROWHEAD BY 00Z AND THEN QUICKLY MOVING INTO QUEBEC BY 12Z WEDNESDAY. ATMOSPHERIC INSTABILITY WILL PERSIST TUESDAY ACROSS THE NORTHLAND WHICH WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST UNTIL THE EVENING HOURS. THE WARM FRONT WILL LIKELY STAY PINNED SOUTH OF LAKE SUPERIOR WHICH WILL CAUSE A DISTINCT DIFFERENCE IN MAX TEMPS TODAY... NEARING 60 ACROSS NW WISCONSIN AND SOUTH OF HIGHWAY 2 IN MN... AND THEN MAINLY 40S NORTHWARD. WITH AN EASTERLY COMPONENT OF FLOW OF THE LAKE... DECIDED TO LOWER TEMPS A BIT ALONG THE NORTH SHORE. MILD CAA WILL MOVE INTO THE NORTHLAND ON THE BACKSIDE OF THE DEPARTING LOW TONIGHT AND MIN TEMPS WILL DIP TO THE 20S AND 30S WITH ABOVE FREEZING CONDITIONS FOR NW WISCONSIN. AS THE TEMPS DROP... MAY SEE RAIN CHANGE OVER TO A WINTRY MIX FROM WEST TO EAST AFTER 00Z. PRECIP IS EXPECTED TO COME TO AN END BY 12Z WEDNESDAY AND A DRY DAY WILL PERSIST... WITH CONDITIONS A BIT COOLER IN THE 30S AND 40S. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 335 AM CST TUE MAR 8 2016 WEDNESDAY NIGHT FINDS HIGH PRESSURE OVER THE REGION. A WEAK MID LEVEL TROF CROSSES THE AREA WHILE A LONGER WAVE TROF APPROACHES FROM THE WEST. MODELS ARE GENERAL AGREEMENT AND HAVE MAINTAINED A DRY FORECAST. ON THURSDAY...THE UPPER LEVEL TROF MOVES THROUGH THE REGION WHILE THE SFC HIGH REMAINS IN THE VICINITY. ATMOSPHERE IS FAIRLY DRY AND HAVE NO PCPN. THURSDAY NIGHT THROUGH FRIDAY NIGHT FEATURES UPPER LEVEL AND SFC RIDGING IN CONTROL. BY SATURDAY...MAJOR DIFFERENCES BEGIN TO REVEAL THEMSELVES. THE GFS FORMS A CUT OFF UPPER LOW OVER IOWA IN THE AFTERNOON. THE ECMWF AND GEM KEEP THE RIDGING NEARBY. A BLENDED APPROACH RESULTS IN SOME LOW POPS ALONG THE I35 CORRIDOR EAST THROUGH NW WI. SATURDAY NIGHT FINDS THE GFS WITH ITS CUT OFF LOW MOVING INTO SW WI. MEANWHILE...THE ECMWF HAS A NEGATIVELY TILTED UPPER TROF MOVING INTO THE UPPER MIDWEST...AND THE GEM MAINTAINS THE RIDGING. CONTINUED WITH THE BLEND WHICH RESULTED IN LOW POPS ACROSS THE AREA. THE GFS IS MUCH COLDER ALOFT THAN THE OTHER MODELS AND DOWNPLAYED THIS A BIT BY LIMITING A RAIN/SNOW MIX MENTION FROM THE ARROWHEAD INTO THE INTERNATIONAL BORDER AREA. KEPT ALL RAIN FURTHER SOUTH. THE GFS CUT OFF LOW LINGERS THROUGH SOUTHERN WI ON SUNDAY...WHILE THE ECMWF BRINGS A MID LEVEL AND UPPER LEVEL TROF ACROSS THE REGION. THE GEM IS DRY WITH THE RIDGING. CONTINUED WITH THE BLEND AND HAVE SMALL POPS ACROSS THE AREA AND THE PTYPE ALL RAIN. SUNDAY NIGHT FINDS HIGH PRESSURE BUILDING INTO THE REGION...BUT LINGERED SOME POPS OVER THE EASTERN THIRD OF THE FORECAST AREA AS THOSE TROFS DEPART. THE HIGH PRESSURE IS IN CHARGE ON MONDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1136 PM CST MON MAR 7 2016 LOW PRESSURE HAS LIFTED INTO SOUTHEAST SOUTH DAKOTA AS OF LATE EVENING...AND WILL CONTINUE TO MOVE NORTHEAST INTO NORTHWEST ONTARIO TUESDAY EVENING. LOW CEILINGS AND FOG HAVE NOT MATERIALIZED AT THIS POINT...OTHER THAN SOME SPOTTY LOW CEILINGS AROUND LAKE SUPERIOR. SHOWERS HAVE INCREASED IN COVERAGE OVER THE PAST 90 MINUTES OR SO. STRONG LOW LEVEL WAA...INCREASING MOISTURE...LOWERING STABILITY...AND THE APPROACHING LOW WERE ALL CONTRIBUTING FACTORS IN DEVELOPING THESE SHOWERS. WE EXPECT THESE SHOWERS TO MOVE THROUGH THE NORTHLAND OVER THE NEXT FEW HOURS...BUT SOME OF THE GUIDANCE INDICATES A DIMINISHING TREND LATE TONIGHT. WE COLD SEE A FEW THUNDERSTORMS AS WELL OVERNIGHT. WE HAVE A TEMPO GROUP FOR SOME SHOWERS OVER THE NEXT COUPLE HOURS...THEN WENT VCSH AND WILL MONITOR AND UPDATE AS THE COVERAGE OF THE SHOWERS BECOMES CLEARER THROUGH THE NIGHT. WE DELAYED THE LOWER CEILINGS AT MOST TAF SITES WITH BOTH THE RAP AND SOME OF THE OTHER GUIDANCE SUGGESTING CEILINGS WILL LOWER AFTER 10Z. IFR/LIFR CONDITIONS HAVE BEEN EXPANDING JUST NORTH/NORTHEAST OF THE SURFACE LOW OVER PORTIONS OF NORTH DAKOTA NORTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. IT MAY TAKE SOME TIME FOR IFR AND POSSIBLE LIFR CONDITIONS TO DEVELOP. A DRY SLOT IS STILL EXPECTED TO IMPACT PORTIONS OF NORTHERN WISCONSIN INTO EASTERN MINNESOTA TUESDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DLH 45 31 39 27 / 50 40 10 10 INL 43 25 39 21 / 60 40 0 0 BRD 59 31 44 28 / 40 20 10 0 HYR 60 37 45 30 / 50 20 10 10 ASX 57 36 39 28 / 40 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...MCLOVIN LONG TERM...GSF AVIATION...MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 351 AM CST TUE MAR 8 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091000- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 351 AM CST TUE MAR 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHLAND TODAY... ESPECIALLY ACROSS NORTH CENTRAL TO NORTHEAST MINNESOTA. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING... SMALL HAIL... AND GUSTY WINDS. RAIN MAY CHANGE OVER TO A WINTRY MIX ACROSS NORTHEASTERN MINNESOTA THIS EVENING THROUGH EARLY WEDNESDAY MORNING. ROADS MAY BECOME SLICK AT TIMES BUT ICE ACCUMULATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MCLOVIN MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CST TUE MAR 8 2016
MNZ034-036-081030-
SOUTH AITKIN-CROW WING-
358 AM CST TUE MAR 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
AT 358 AM CST...A STRONG THUNDERSTORM WAS NEAR GARRISON...OR 9 MILES
WEST OF MILLE LACS LAKE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 30 MPH...NICKEL SIZE HAIL...AND HEAVY DOWNPOURS CAN
BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
DEERWOOD AROUND 415 AM CST.
AITKIN AROUND 430 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RIPPLE LAKE...GLEN...
GLORY...PINE CENTER...CEDAR LAKE...WEALTHWOOD...FARM ISLAND LAKE...PINE
KNOLL...BAY LAKE AND CAMP LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4661 9379 4663 9376 4663 9375 4646 9345
4624 9376 4624 9381 4621 9381 4617 9386
4628 9406
TIME...MOT...LOC 0958Z 217DEG 28KT 4629 9390
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CST TUE MAR 8 2016
MNZ019-026-081030-
SOUTH ITASCA-CENTRAL ST. LOUIS-
401 AM CST TUE MAR 8 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS AND
SOUTHEASTERN ITASCA COUNTIES...
AT 401 AM CST...A STRONG THUNDERSTORM WAS 7 MILES EAST OF SWAN RIVER...
OR 19 MILES SOUTH OF HIBBING...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 30 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
TOIVOLA AROUND 420 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILICA...LITTLE SWAN...
FLOODWOOD LAKE AND GOODLAND.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4743 9288 4725 9259 4703 9299 4703 9307
4712 9322
TIME...MOT...LOC 1001Z 223DEG 25KT 4712 9305
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 AM CST TUE MAR 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM HAIL 4 N PINE CENTER 46.26N 93.90W
03/08/2016 E0.25 INCH CROW WING MN PUBLIC
&&
MCLOVINThe Duluth radar (KDLH), 120 km away, was scanning. The volume nearest the first event began at 10:36 UTC.
6 hail. Local standard time, as filed.
Dime size hail fell in Makinen.
When delayed report received at 10:25 am hail was still on the ground.
Photos from Buhl showed several large stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626215, 626214, 626213, 626212, 626211, 626210.